Expert explains how opioids caused a celebrity’s gut to explode : ScienceAlert

In his new autobiography, Matthew Perry reveals that his colon ruptured as a result of his addiction to opioid painkillers. The 53-year-old actor, who played Chandler Bing in Friends, was in a coma for two weeks after the incident and had to wear a colostomy bag for nine months.

Many people take prescription opioids, such as codeine and hydrocodone, to manage pain, so this news can be quite alarming. But can prescription opioids really cause your colon to explode?

Opioids decrease bowel activity, which is why they are sometimes used to treat diarrhea. And people who take them often suffer from constipation.

Over time, the body develops a tolerance to many of the effects of opioids, but constipation tends not to get better—in fact, it can get worse.

In extreme cases, the colon eventually stretches, sometimes irreversibly. And if something else is wrong with the colon, opioids can make it worse. The intestine can get perforated – as it did in Perry’s case – but this is quite rare.

The powerful pain-relieving effects of opioids have been known for thousands of years. Some people, like Perry, become addicted to them, but most people who take them for pain do not.

However, they are difficult drugs with some unexpected effects. The most dangerous of which is suppressed breathing.

Opioids depress the respiratory center of the brainstem, and if enough are taken, people stop breathing. This is the most dangerous of the pharmacological effects of opioids. Although the body develops a tolerance to the effects of opioids and sedation is eased, the effects on breathing are not reduced as much.

People who do not appear sedated may develop low blood oxygen levels after increasing their dose. Maybe that’s how Tom Petty and Prince died from the effects of opioids.

With long-term use, the analgesic effects of the drug also decrease. As a result, doses often increase.

Surprisingly, at doses of 120 mg of oral morphine per day or more, the pain actually gets worse. This is known as opioid-induced hyperalgesia. Why this happens is not well understood.

Unlike alcohol, opioids do not cause tissue damage, but they do cause a drop in testosterone (hypogonadism) in men. Hypogonadism also occurs in women, but less often. The extent to which it is reversible is unclear.

Not just the body

High doses of opioids cause reversible cognitive and behavioral changes. The sedative effect of drugs reduces people’s ability to pay attention and concentrate.

Opioids can also affect abstract thinking. It becomes difficult to think about issues or understand situations from different angles.

The ability to experience pleasure decreases and people lose interest in activities. Social and family life may become more limited or stop altogether. Although this type of behavior change is often attributed to the underlying condition and pain rather than the debilitating effects of the drug.

This grim prospect is not inevitable. Even when people have been on opioids for a long time, there are solutions.

Low doses work better than high doses, and some people do better without any pain medication at all. With help, doses can be slowly reduced, but this is very difficult when people are on high doses.

Opioid relief

Until now, it has been assumed that opioid doses are usually increased very slowly, making it difficult to realize that a problem is developing until it is too late.

In a recent study, my colleagues and I reviewed the primary care records of all patients receiving high doses of opioids at a practice in Wales. None showed a large, slow increase. In each case, people reached doses greater than or equal to 120 mg of oral morphine per day quickly – in weeks or even days. This could happen at the beginning of treatment, but sometimes it happened suddenly after years on much lower doses.

It seemed to be a one-way process. Having crossed the high-dose threshold, none returned to low doses.

In a previous study we described an intervention in which patients on high-dose opioids were rapidly switched to low-dose methadone (also an opioid). Methadone was chosen because it is eliminated from the body very slowly. It gives a stable level in the blood, which is useful for minimizing the dose.

A group of 20 patients reported significant improvements in their level of activity and well-being. Although they were given the option to return to their previous treatment regimen if they wished, none did. Some reported improvements in their pain or ability to manage it.

I wouldn’t advocate that people should avoid opioids entirely, but when moderate doses fail, high doses are unlikely to work long-term.The conversation

Rob Poole, Professor of Social Psychiatry, Bangor University

This article is republished from The Conversation under a Creative Commons license. Read the original article.

Leave a Reply

Your email address will not be published. Required fields are marked *